Q: Will localized estrogen cream be effective for pain?

What you describe is a natural result of the loss of natural estrogen through menopause. There are a number of localized estrogen options, including Estrace and Premarin creams, Vagifem tablets inserted in the vagina, and Estring, which is a ring also placed in the vagina.

The therapeutic dose of Estrace is 1 gram applied to the vagina and vulva two times a week; using less than that will be, as we doctors say, "subtherapeutic," which means it won't have sufficient effect! While the creams are effective when used as prescribed, many of my patients prefer and get more consistent doses from the ring or tablets.

You mention a family history of breast cancer. None of these options is "systemic," which means that they can be used by women with breast cancer risk factors--even by some breast cancer patients. There's a new option, too, that's non-estrogen: Osphena is an oral daily medication that showed "statistically significant improvement" in vaginal and vulvar pain.

Moisturizers and lubricants can also help to increase comfort while a full treatment plan is taking effect.

It takes attention and consistency to regain comfort after being sexually inactive, but I'm sure you'll find it's worth the effort!

Q: What could cause this burning sensation?

A burning pain upon penetration is a classic symptom of vulvodynia (also known as vestibulodynia). The cause is not well understood, but it's more common in low-estrogen states--like menopause. The diagnosis is made by a careful examination of the area near the opening of the vagina or hymen; the area appears somewhat reddened and even touching lightly with a Q-Tip will cause discomfort.

I have seen significant improvement with "re-estrogenizing" the vagina, which is done with prescription localized estrogen that is absorbed only in the tissues in that area and does not circulate in significant levels throughout the body. Another successful option has been a compounded (custom-formulated by a pharmacist) topical combination of estrogen and testosterone, applied to the area twice a day for 12 weeks. These two options can also be beneficial in combination.

Finding the right practitioner who is familiar with this condition is critical. A gynecologist will be most helpful, and I recommend finding one who is NAMS (North American Menopause Society) certified and in your area by searching their website by zip code.

It is highly likely that this can be successfully treated and sex will be comfortable again!

Q: Could my husband's medical treatment affect me in oral sex?

You say that your husband had a tumor removed from his lip, and you've experienced some discomfort since then after oral sex. The only possibility I can imagine that's specific to your situation is if he's using topical chemotherapy, a scant amount of which could be transferred to you.

It's more likely that the saliva is an irritant. As our vulvar skin becomes more thin and fragile, it can be irritated by enzymes in the saliva. You can use warm water--you don't need soap--to rinse after oral-genital contact. And you may find more comfort by using a lubricant like LiquidSilk or Yes (which is also a moisturizer) at the opening of the vagina and surrounding area.